MAUDE Adverse Event Report: ABIOMED, INC. IMPELLA 5.5; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. IMPELLA 5.5; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA 5.5
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhagic Stroke (4417)
Date of Event 08/17/2022
Type of Reportable Event Death
Event or Problem Description
The user facility reported a patient with cardiogenic shock from an acute myocardial infarction was implanted with an impella 5.5 device for mechanical circulatory support and experienced a hemorrhagic stroke with a demised outcome.The patient was escalated from a impella cp to the impella 5.5 for hemodynamic support.Six days into support, the patient remained intubated and sedated but followed commands, and the patient was noted to have experienced a subarachnoid bleed.Heparin was put back into purge after repeat head computed tomography scan.Of note, unrelated, it was documented that the patient was being treated for a fungal infection in lungs.Care was eventually withdrawn four days later, and the patient expired.No further information was noted.
 
Additional Manufacturer Narrative
The impella device was not received from the customer, therefore, investigation of the device was not possible.Should the device or any new information be received, a supplemental mdr will be filed.Instructions for use for the related event are as follows: impella 5.5 with smart assist for use during cardiogenic shock section: potential adverse events ¿acute renal dysfunction, aortic valve injury, bleeding, cardiogenic shock, cerebral vascular accident/stroke, death, hemolysis, limb ischemia, myocardial infarction, renal failure, thrombocytopenia and cardiac or vascular injury¿ (including ventricular perforation).
 
Additional Manufacturer Narrative
The investigation of stroke/cva has been completed.The impella device was not returned for evaluation.Without additional clinical details, the root cause of the reported issues could not be determined.

Brand Name
IMPELLA 5.5
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill dr.
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill dr.
danvers, MA 01923
MDR Report Key20768908
Report Number1220648-2024-24161
Device Sequence Number4387893
Product Code OZD
UDI-Device Identifier00813502011531
UDI-Public(01)00813502011531(10)2023212696(17)240430
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2024
Device Model NumberIMPELLA 5.5
Device Catalogue Number0550-0008
Device Lot Number2023212696
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/17/2022
Supplement Date Received by Manufacturer02/20/2025
Initial Report FDA Received Date11/24/2024
Supplement Report FDA Received Date02/24/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/09/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient Age33 YR
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American